Vermont, 2008

Hail in Vermont, August 6, 2008

August 6, 2008 · NWS BTV · 2 events in 2 counties and zones

A cold front and weak surface wave moved across Vermont during August 6th. Unseasonably cool air aloft interacted with a mild, moist unstable surface layer which led to the development of scattered thunderstorms during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front and weak surface wave moved across Vermont during August 6th. Unseasonably cool air aloft interacted with a mild, moist unstable surface layer which led to the development of scattered thunderstorms during the afternoon. A severe thunderstorm developed in Addison county by mid to late afternoon and then traveled southeast into Windsor county and produced hail ranging from marble (1/2 inch diameter) to nickel size (0.88 inch diameter).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 6, 1:41 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 6, 1:41 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
241 PM EDT WED AUG 6 2008

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE DEVELOPING ACROSS SOUTHERN CANADA...WILL
DROP SLOWLY INTO NORTHERN NEW ENGLAND THROUGH LATE WEEK. AS A
RESULT...HIGH CHANCES OF SHOWERS AND THUNDERSTORMS WITH LOCALLY
HEAVY RAINFALL WILL PERSIST ACROSS THE REGION. A WELCOMED RETURN TO
DRIER CONDITIONS IS EXPECTED BY THE EARLY PORTIONS OF NEXT WEEK AS
HIGH PRESSURE BUILDS ACROSS THE NORTHEASTERN UNITED STATES.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 241 PM EDT WEDNESDAY...ACTIVE WEATHER DAY ON TAP AS WIDESPREAD
RAFL/EMBEDDED THUNDER HAS AFFECTED MUCH OF THE FA ALONG WITH A FEW
AREAS OF SUBSTANTIAL FLASH FLOODING...MOST NOTABLY ACROSS SOUTHERN
ADDISON COUNTY. LATEST OPERATIONAL SOLNS AND DYNAMICAL AIDS STILL IN
GENERAL CONSENSUS SHOWING PRONOUNCED NW-SE ORIENTED SHEAR ZONE AND
ASSOC VORT MAX TO AFFECT AREA WITH CONTINUED SHOWERS AND A FEW
STORMS THIS EVENING INTO THE OVERNIGHT HOURS...ESP NORTHEASTERN HALF
OF THE AREA. THUS WILL MAINTAIN HIGH CHC TO LIKELY POPS ACROSS NERN
VT IN CLOSER PROXIMITY TO AFOREMENTIONED DYNAMICS...AND TAPER
SOUTHWEST. WILL MAINTAIN FLASH FLOOD WATCH AS IS THROUGH EARLY
EVENING DUE TO ONGOING THUNDER AND SCT HEAVY RAFL POCKETS...BUT
OVERALL THREAT DIMINISHING WITH TIME THIS EVENING AS
COVERAGE/INTENSITY OF PCPN LESSENS (PLEASE SEE HYDRO DISCUSSION
BELOW). WITH LACK OF SUBSTANTIAL ADVECTIVE PROCESSES... TEMPERATURES
SHOULD ONCE AGAIN BE FAIRLY UNIFORM OVERNIGHT...RANGING GENERALLY
FROM 55 TO 60 DEGREES. WITH LIGHT WINDS EXPECTED IN THE NOCTURNAL
BNDRY LYR...PATCHY FOG A GOOD BET MANY AREAS AS WELL...ESP
CONSIDERING WET GROUND CONDS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 241 PM EDT WEDNESDAY...BROKEN RECORD UNSETTLED PATTERN THEN
CONTINUES THROUGH THE END OF THE WORK WEEK...AS UPPER LEVEL LOW
PRESSURE IN ITS FORMATIVE STAGES ACROSS CENTRAL ONTARIO DEEPENS AND
DROPS SLOWLY SOUTHWARD INTO THE NORTHEAST. 500 HPA ENSEMBLE MEAN
HEIGHT FIELDS STILL RUNNING 3-4 STD BELOW NORMAL FOR THE
PERIOD...WHICH WOULD SUPPORT THIS ARGUMENT...AND HINT AT LEAST THE
CHANCE OF SIGNIFICANT RAFL. THIS WILL MEAN CONTINUED HIGH CHCS OF
SHOWERS AND OCCASIONAL THUNDERSTORMS ACROSS THE REGION THROUGH THE
ENTIRE SHORT TERM...WITH HIGHER DEGREE OF COVERAGE DURING
AFTERNOON/EARLY EVENING HOURS. PROXIMITY OF UPPER LOW TO IMMEDIATE
WEST WILL ALLOW NICE UPPER DIFFLUENT PATTERN TO DEVELOP ACROSS OUR
AREA...AND WITH UNIDIRECTIONAL AND VERY LIGHT TROPOSPHERIC WIND
FIELDS...POTENTIAL FOR SLOW MOVING CELLS AND LOCALIZED HEAVY RAFL
STILL A THREAT...ESP LATER TOMORROW INTO TOMORROW EVENING. THIS IS
SUPPORTED BY LATEST MBE VELOCITY VECTORS SHOWING VERY SLOW MOVEMENT
WITH POSSIBLE TRAINING EFFECTS. THUS HYDRO CONDS WILL CONTINUE TO
BE MONITORED CLOSELY.

WITH LIGHT WINDS AND AT LEAST A HIGHER DEGREE OF CLOUD COVER/THREAT
OF PCPN...TEMPS WILL CONTINUE TO RUN ON THE COOL SIDE...ESP FOR MAX
TEMPS...WHICH SHOULD RUN SOME 5-10 DEG BELOW NORMAL. PATCHY FOG
WILL ALSO BE RULE DURING OVERNIGHT/EARLY MORNING HOURS AS NOCTURNAL
BNDRY LYR DECOUPLES AND ALLOWS EVAPORATIVE PROCESSES TO SATURATE
THE NEAR SFC LYR.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 241 PM EDT WEDNESDAY...DEEP STG TROF RESPONSIBLE FOR THE MOST
RECENT ONSLAUGHT OF WET WEATHER THIS WEEK BEGINS TO WEAKEN LATE SAT
AND SLOWLY LIFTS NE SUN WITH TROF AXIS STL IN VCNTY. HOWEVER...BROAD
CYCLONIC FLOW WL CONT ACRS NE NOAM THRU MIDWEEK.

SOME WEAK RIDGING PSBL MON-TUE BUT THEN SOME DFRNCS ON STG S/W
EMBEDDED IN CYCLONIC FLOW ACRS CENTRAL CONUS AND INTERACTION WITH
HUDSON BAY VORTEX LOW. HPC BELIEVES ECMWF TOO AGGRESSIVE WITH FNTL
BNDRY AND WL LEAN TOWARD SLOWER SOLN OF LATE TUE/WED FNTL BNDRY
WITH PSBL SFC WAVE DVLPMNT FOR MORE WET WX.

THE GREATEST CONCENTRATION OF SHRA/TSRA WL BE SAT ACRS MUCH OF
FA...VT ON SUN AND THEN NY MVG INTO VT LATE TUE-TUE NGT-WED. MORE
IMPORTANTLY...SOME DRY WX FOR MON.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...WEAK MID LVL S/W MVG ACRS NRN VT THRU 00Z THU
WITH SFC TROF AND SCT SHRA/TSRA AHD OF BNDRY. WEAK FLOW AND ABUNDANT
LLVL MOISTURE WILL ALLOW FOG TO FORM OVER AREA AFT 00Z WITH MVFR-IFR
CONDS AND LCLZD LIFR AS WELL. NXT DISTURBANCE MVS INTO NY THU MRNG
AND VT THU AFTN WITH INCRSG CLDS AND SCT/NMRS SHRA AND TSRA BY
15-18Z THU.

THRU 18Z SUNDAY...WX LOOKS TO REMAIN UNSETTLED THRU SUNDAY
WITH SHRA/TSRA POSSIBLE...PERHAPS MAINLY DURING THE AFTN/EVG
HOURS...SO MVFR WITH OCNL IFR CONDITIONS WILL BE PREDOMINATE.

&&

.HYDROLOGY...
WIDESPREAD 0.5 TO 1.5 INCHES OF RAIN HAS FALLEN ACROSS ERN NY AND
VERMONT SINCE THIS MORNING...WITH SCT TOTALS IN EXCESS OF 3
INCHES...AND ISOLD AMTS NEARING THE 6 INCH MARK ACROSS SRN ADDISON
COUNTY WHERE WORST OF FLOODING HAS OCCURRED TODAY. AS A
RESULT...1/3/6 HR HEADWATER FFG REMAINS VERY LOW ACROSS PORTIONS OF
THE FA...ESP CENTRAL/NORTHERN VT AND ESSEX COUNTY NEW YORK. WITH
ADDITIONAL CONVECTION AND POSSIBLE SLOW MOVING CELLS EXPECTED
TOMORROW INTO FRIDAY...THREAT OF LOCALIZED RAPID RUNOFF AND
SUBSEQUENT FLASH FLOODING STILL A CONCERN DURING THE PERIOD. BEST
ESTIMATES ARE THAT ADDITIONAL AMOUNTS OF 2 OR 2.5 INCHES WOULD BE
ENOUGH TO CAUSE ADDL FLOODING IN WETTER/HARDEST HIT AREAS OF
CENTRAL/NORTHERN/NORTHEASTERN VT/ESSEX COUNTY NY...AND AROUND 3
INCHES IN SLIGHTLY LOWER THREAT AREAS OF THE CHAMPLAIN AND CT RVR
VALLEYS. LATEST ANALYSIS WOULD SUGGEST AT LEAST THE POSSIBILITY OF 1
TO 3 INCHES OF ADDITIONAL RAFL ACROSS THESE AREAS DURING THE NEXT 48
HOURS...WHICH IF THIS OCCURRED IN A SHORT TIME FRAME WOULD BE OF
CONCERN. THUS CONDITIONS WILL CONTINUE TO BE MONITORED CLOSELY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VTZ002>010-
     016>018.
NY...NONE.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...SLW
AVIATION...SLW
HYDROLOGY...JMG/NASH
Hazardous weather outlook, Aug 6, 4:01 AM EST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
501 AM EDT WED AUG 6 2008

VTZ002>010-016>018-070915-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-
501 AM EDT WED AUG 6 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ026>031-034-035-087-VTZ001-011-012-019-070915-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
501 AM EDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...NORTHWEST
VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 6, 1:16 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
216 PM EDT WED AUG 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      1 W HANCOCK             43.93N 72.86W
08/06/2008                   ADDISON            VT   EMERGENCY MNGR

            TUCKER BROOK ROAD WASHED OUT WITH EVACUATIONS TAKING
            PLACE.

0910 AM     FLASH FLOOD      HANCOCK                 43.93N 72.84W
08/06/2008                   ADDISON            VT   DEPT OF HIGHWAYS

            WATER AND DEBRIS OVER ROUTE 125 IN AREA OF ROUTE 100
            INTERSECTION. WATER OVER BRIDGE OF WHITE RIVER IN
            HANCOCK.

1015 AM     FLASH FLOOD      RIPTON                  43.98N 73.03W
08/06/2008                   ADDISON            VT   PARK/FOREST SRVC

            PARTS OF RT 125 BETWEEN RIPTON AND E. MIDDLEBURY WASHED
            OUT.

1035 AM     FLASH FLOOD      2 SW EAST MIDDLEBURY    43.95N 73.14W
08/06/2008                   ADDISON            VT   EMERGENCY MNGR

            ROUTE 7 CLOSED DUE TO WATER OVER ROAD 2 MI SW OF TOWN.

1135 AM     FLASH FLOOD      SALISBURY               43.90N 73.10W
08/06/2008                   ADDISON            VT   EMERGENCY MNGR

            RT 53 ALONG LAKE DUNMORE WASHED OUT AND CLOSED.

1135 AM     FLASH FLOOD      RIPTON                  43.98N 73.03W
08/06/2008                   ADDISON            VT   EMERGENCY MNGR

            OLD TOWN ROAD CLOSED

1135 AM     FLASH FLOOD      MIDDLEBURY              44.01N 73.16W
08/06/2008                   ADDISON            VT   EMERGENCY MNGR

            LOWER PLAINS RD EVACUATED DUE TO BRIDGE SHIFTED.

1135 AM     FLASH FLOOD      LEICESTER               43.87N 73.10W
08/06/2008                   ADDISON            VT   EMERGENCY MNGR

            FOLLOWING ROADS CLOSED. FERNVILLE RD, LEICESTER-WHITING
            RD, FERN LAKE RD AND SHADDOCK RD.

1200 PM     FLASH FLOOD      WEST DANVILLE           44.41N 72.20W
08/06/2008                   CALEDONIA          VT   TRAINED SPOTTER

            WATER COVERING ROUTE 15

1200 PM     FLASH FLOOD      DANVILLE                44.41N 72.14W
08/06/2008                   CALEDONIA          VT   TRAINED SPOTTER

            WATER ON RT 2. SIDE OF ROAD STARTING TO WASH OUT.

1258 PM     FLASH FLOOD      WEST BARNET             44.30N 72.14W
08/06/2008                   CALEDONIA          VT   PUBLIC

            NUMEROUS ROADS CLOSED. MAIN ROAD JUST REOPENED AFTER 3
            HOUR CLOSURE.

1225 PM     FLASH FLOOD      DANVILLE                44.41N 72.14W
08/06/2008                   CALEDONIA          VT   EMERGENCY MNGR

            CALKINS CAMP RD, WEBSTER HILL RD, MORRILL HILL RD ALL
            WASHED OUT AND CLOSED.

&&

GERALDM
Special weather statement, Aug 6, 1:27 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
227 PM EDT WED AUG 6 2008

NYZ028-VTZ001-002-005-006-016-017-061930-
LAMOILLE-EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN CLINTON-GRAND
ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-
INCLUDING...ST. ALBANS AND SWANTON
227 PM EDT WED AUG 6 2008

...STRONG THUNDERSTORM MOVING THROUGH THE NORTHERN CHAMPLAIN
VALLEY...

AT 225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF STRONG THUNDERSTORMS OVER THE NORTHERN PORTION OF LAKE
CHAMPLAIN...FROM ROUGHLY WEST SWANTON TO SOUTH ALBURGH AND SOUTH TO
NEAR GRAND ISLE. THESE STORMS WERE MOVING TO THE EAST-SOUTHEAST AT
20MPH.

THE THUNDERSTORMS WILL AFFECT ST. ALBANS AND NORTH FAIRFAX BY 240
PM...FAIRFIELD AND SHELDON BY 250 PM...BAKERSFIELD BY 320 PM...
AND BELVIDERE CENTER AND WATERVILLE BY 330 PM.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS. VERY HEAVY RAINFALL WILL ALSO OCCUR WITH OVER 1 INCH
OF RAIN POSSIBLE IN A SHORT AMOUNT OF TIME. THIS WILL CAUSE PONDING
OF WATER ON ROADWAYS. MOTORISTS SHOULD DRIVE WITH CAUTION.

NASH
Local storm report, Aug 6, 2:04 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
304 PM EDT WED AUG 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      1 W HANCOCK             43.93N 72.86W
08/06/2008                   ADDISON            VT   EMERGENCY MNGR

            TUCKER BROOK ROAD WASHED OUT WITH EVACUATIONS TAKING
            PLACE.

0910 AM     FLASH FLOOD      HANCOCK                 43.93N 72.84W
08/06/2008                   ADDISON            VT   DEPT OF HIGHWAYS

            WATER AND DEBRIS OVER ROUTE 125 IN AREA OF ROUTE 100
            INTERSECTION. WATER OVER BRIDGE OF WHITE RIVER IN
            HANCOCK.

1015 AM     FLASH FLOOD      RIPTON                  43.98N 73.03W
08/06/2008                   ADDISON            VT   PARK/FOREST SRVC

            PARTS OF RT 125 BETWEEN RIPTON AND E. MIDDLEBURY WASHED
            OUT.

1035 AM     FLASH FLOOD      2 SW EAST MIDDLEBURY    43.95N 73.14W
08/06/2008                   ADDISON            VT   EMERGENCY MNGR

            ROUTE 7 CLOSED DUE TO WATER OVER ROAD 2 MI SW OF TOWN.

1135 AM     FLASH FLOOD      LEICESTER               43.87N 73.10W
08/06/2008                   ADDISON            VT   EMERGENCY MNGR

            FOLLOWING ROADS CLOSED. FERNVILLE RD, LEICESTER-WHITING
            RD, FERN LAKE RD AND SHADDOCK RD.

1135 AM     FLASH FLOOD      SALISBURY               43.90N 73.10W
08/06/2008                   ADDISON            VT   EMERGENCY MNGR

            RT 53 ALONG LAKE DUNMORE WASHED OUT AND CLOSED.

1135 AM     FLASH FLOOD      RIPTON                  43.98N 73.03W
08/06/2008                   ADDISON            VT   EMERGENCY MNGR

            OLD TOWN ROAD CLOSED

1135 AM     FLASH FLOOD      MIDDLEBURY              44.01N 73.16W
08/06/2008                   ADDISON            VT   EMERGENCY MNGR

            LOWER PLAINS RD EVACUATED DUE TO BRIDGE SHIFTED.

1200 PM     FLASH FLOOD      DANVILLE                44.41N 72.14W
08/06/2008                   CALEDONIA          VT   TRAINED SPOTTER

            WATER ON RT 2. SIDE OF ROAD STARTING TO WASH OUT.

1200 PM     FLASH FLOOD      WEST DANVILLE           44.41N 72.20W
08/06/2008                   CALEDONIA          VT   TRAINED SPOTTER

            WATER COVERING ROUTE 15

1225 PM     FLASH FLOOD      DANVILLE                44.41N 72.14W
08/06/2008                   CALEDONIA          VT   EMERGENCY MNGR

            CALKINS CAMP RD, WEBSTER HILL RD, MORRILL HILL RD ALL
            WASHED OUT AND CLOSED.

1258 PM     FLASH FLOOD      WEST BARNET             44.30N 72.14W
08/06/2008                   CALEDONIA          VT   PUBLIC

            NUMEROUS ROADS CLOSED. MAIN ROAD JUST REOPENED AFTER 3
            HOUR CLOSURE.

0245 PM     FLASH FLOOD      BRANDON                 43.80N 73.09W
08/06/2008                   RUTLAND            VT   EMERGENCY MNGR

            NEWTON THOMPSON RD, WHEELER RD, UNION STREET, BARLOW AVE
            AND FORREST DALE ROADS CLOSED.

0245 PM     FLASH FLOOD      STOCKBRIDGE             43.79N 72.75W
08/06/2008                   WINDSOR            VT   EMERGENCY MNGR

            ROUTE 100 CLOSED.

&&

GERALDM
Local storm report, Aug 6, 3:24 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
424 PM EDT WED AUG 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             1 NNE EAST HUBBARDTON   43.71N 73.13W
08/06/2008  E0.50 INCH       RUTLAND            VT   PUBLIC

            BIGGER THAN PEA BUT LESS THAN DIME SIZE HAIL

&&

LAHIFF
Special weather statement, Aug 6, 3:26 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
426 PM EDT WED AUG 6 2008

VTZ002-005>008-016-017-062130-
LAMOILLE-CALEDONIA-WASHINGTON-EASTERN CHITTENDEN-WESTERN
CHITTENDEN-WESTERN FRANKLIN-EASTERN FRANKLIN-
INCLUDING...ESSEX JUNCTION...MORRISVILLE AND WINOOSKI
426 PM EDT WED AUG 6 2008

AT 418 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS FROM CAMBRIDGE TO ESSEX JUNCTION...MOVING
EAST AT 28 MPH.

THUNDERSTORMS WILL BE NEAR WEST BOLTON BY 440 PM...NEAR UNDERHILL
STATE PARK BY 450 PM...NEAR WATERBURY CENTER...STOWE BY 510 PM...NEAR
WORCESTER BY 520 PM...NEAR HARDWICK AND ELMORE BY 530 PM.

THIS LINE OF THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL...FREQUENT LIGHTNING...AND WIND GUSTS TO 40 MPH. RAINFALL
AMOUNTS WILL BE BETWEEN A QUARTER AND THREE QUARTERS OF AN INCH
THROUGH 530 PM.
Local storm report, Aug 6, 3:34 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
434 PM EDT WED AUG 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 S SUDBURY             43.76N 73.20W
08/06/2008  E0.50 INCH       RUTLAND            VT   PUBLIC

            PEA TO LESS THAN DIME SIZE HAIL

&&

LAHIFF

The radar

The Burlington radar (KCXX), 104 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rutland

When
August 6, 3:35 PM EST
Where
Rutland County, 1.38 mi N of North Clarendon
Measured
0.75 in hail
Reported by
Public
Coordinates
43.590, -72.970

Penny size hail reported by public.

Hail, Windsor

When
August 6, 4:30 PM EST
Where
Windsor County, Weston
Measured
0.88 in hail
Reported by
Public
Coordinates
43.280, -72.800

Penny to nickel size hail reported by public.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131137, 131138.